Date of Award
Creative Commons License
This work is licensed under a Creative Commons Attribution-NonCommercial-No Derivative Works 4.0 International License.
Rats were given 1 LD50 of HEOD. Plasma glucose was elevated in five day old rats, (17% at one hour) and in adults (45 and 38% at one and three hours). Hepatic glycogen was reduced in immature rats only, (22 - 16% at one hour). Thus, dieldrin does not alter carbohydrate metabolism in immature rats, but causes hyperglycemia in adults. Hepatic fructose-1,6-diphosphatase activity was elevated (17% at one hour) in five and decreased (10% at three hours) in ten day old rats. Phosphoenolpyruvate carboxykinase (PEPCK) activity was increased (30%) in adults at one hour, and in all ages, at three hours (56 - 115%). Glucose-6-phosphatase activity was unaltered. Thus, only PEPCK activity is consistently increased by dieldrin. In adults, plasma glucose maintained at 2 - 3 times normal by d-glucose (6 g/kg p.o.) or by 2-deoxyglucose (1 g/kg s.c.) did not affect HEOD toxicity. Thus, potentiating HEOD-induced hyperglycemia is not adaptive in the adult. Insulin (2 U/kg s.c.) caused hypoglycemia, decreased hepatic glycogen (79%), increased PEPCK activity (130%) and raised mortality (46%) in adults given HEOD. Thus, insulin-induced hypoglycemia potentiates HEOD toxicity. In adults given HEOD and 40 mg/kg i.p. phenobarbital, hyperglycemia and mortality decreased 41 and 80%. Toxicity was restored by increasing hyperglycemia (41%) with d-glucose (6 g/kg p.o.). In dieldrin and insulin (2 U/kg s.c.) treated rats, phenobarbital increased hypoglycemia (35%) and decreased mortality (34%). Thus, HEOD-induced hyperglycemia is of CNS origin and may be toxic. Atropine (4 mg/kg s.c.), given with HEOD to adults prevented hyperglycemia for four hours and reduced mortality (42%). Atropine given at 4 - 18 hours after HEOD had no effect. 1-a-Methyldopa (200 mg/kg i.p.) in adults, decreased plasma glucose (24%) for two hours, without altering dieldrin toxicity. d-1-propranolol (8 mg/kg s.c.) did not alter the effects of HEOD. Thus, HEOD-induced CNS hyperstimulation may cause hyperglycemia by eliciting pancreatic glucagon release, via increased parasympathetic outflow. An a-adrenergic inhibition of insulin may also occur. The b-adrenergic system plays no role.Dept. of Biological Sciences. Paper copy at Leddy Library: Theses & Major Papers - Basement, West Bldg. / Call Number: Thesis1983 .F69. Source: Dissertation Abstracts International, Volume: 44-10, Section: B, page: 2967. Thesis (Ph.D.)--University of Windsor (Canada), 1983.
FOX, GLYN ROBERT., "THE TOXICOLOGICAL SIGNIFICANCE AND ETIOLOGY OF THE DIELDRIN (HEOD)-INDUCED HYPERGLYCEMIC RESPONSE IN THE IMMATURE AND ADULT RAT." (1983). Electronic Theses and Dissertations. 4320.